Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Albany, NY

July 29, 2006Warren County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 29, 2006, 1:27 PM EDT for Warren County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 1:27 PM EDT (17:27 UTC)
Expired
Jul 29, 2006, 2:30 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Warren County, NY

The radar

The Albany radar (KENX), 100 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 291727
SVRALY
NYC113-291830-
/O.NEW.KALY.SV.W.0101.060729T1727Z-060729T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
127 PM EDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...WARRENSBURG...LAKE GEORGE VILLAGE...
  GLENS FALLS

* UNTIL 230 PM EDT

* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  NORTH CREEK...OR ABOUT 12 MILES SOUTHEAST OF INDIAN LAKE...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSBURG BY 135 PM EDT
  WARRENSBURG BY 200 PM EDT
  LAKE GEORGE VILLAGE...LAKE GEORGE AND 7 MILES NORTHEAST OF LAKE
  LUZERNE CAMPGROUND BY 210 PM EDT
  GLENS FALLS AND 6 MILES NORTHEAST OF WEST GLENS FALLS BY 225 PM EDT

LAT...LON 4374 7403 4353 7363 4350 7365 4331 7361
      4331 7365 4327 7367 4327 7369 4329 7370
      4328 7373 4340 7389 4340 7390 4360 7419
      4363 7420 4374 7408

$$

SNYDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:01 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 29, 1:01 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
101 PM EDT SAT JUL 29 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
REGION REMAINS IN WNW TO NW FLOW AT 500 HPA...BUT ONE THATS OVER THE
TOP OF A VERY WARM 500 HPA RIDGE...AND PRODUCING THAT WONDERFUL
MID TO LATE SUMMER CONUNDRUM OF WARM AIR COMING IN FROM THE NW. NO
ITS NOT AUSTRALIA. LATE THIS AFTN CAPES ARND 1500 J/KG SOME PATCHY
CVA...A WEAK TROF ACRS THE N TIER OF NY AND ELEVATED TERRAIN WILL
TRIGGER SCT AFTN EVENING TSTMS. PRIMARILY A PULSE DAY...WITH CURRENT
TD A STRAY SVR CANT BE RULED OUT. WITH JET MAXES MOVING ALONG IN
FLOW AND AREAS OF DIV DROPPING SE TNGT THE THREAT OF TSTMS WILL
LINGER INTO THE NIGHT. MDLS EVEN ALLUDE TO A POTENTIAL MCS
DEVELOPMENT JUST W OF FCA. SUNDAY WITH NO BOUNDARYS OR SHRT WVS
WONDERING THRU AND SOME MAYBE EVEN MIDLEVEL WARMING IF AN MCS PASSES
TO OUR WEST...AFTN AND EVNG TSTMS WILL BE ISOLATED...LARGELY
FOCUSED OFF TERRAIN AND LOCAL EFFECTS. SUNDAY NIGHT THE 500 HPA
RIDGE BUILDS E FM MIDWEST/GRTLKS AND WMFNT OF THE HOTTEST AIR PUSHES
NE THRU NY AND NEW ENG. THE NAM HOLDS OFF ANY TSTMS WITH THIS SURGE
OF WARM AIR TILL MONDAY NIGHT SUGGESTING ANOTHER MCS WHILE THE GFS
KEEPS IT TO OUR NORTH MONDAY NIGHT. FOR NOW MONDAY LOOKS LIKE A DAY
WITH MINIMAL TO NO CHC OF TSTMS...BUT VERY WARM. MONDAY NIGHT WILL
CARRY CHC POPS...WITH A FEW UPSTREAM SHRT WVS DIGGING ACRS RGN...ONE
MODEL CARRYING AN MCS AND THE OTHER KEEPING IT ALL TO OUR N.  THE
MDLS HAVE BEEN ALL OVER WITH WHICH DAYS FM SUNDAY TO TUESDAY GET A
CONVECTIVE RESPONSE AND WHICH WILL BE DRY OR LOW CHC. EVERY DAY THEY
REARRANGE THE POSSIBILITIES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE 500 HPA RIDGE BUILDS ACROSS THE E SEABOARD TUESDAY...AND FCA IS
WELL INTO THE WARMEST OF THE WARM SECTOR WITH WMFNT RACING INTO
MAINE AND SFC LOW OVER JAMES BAY. SOME RESIDUAL CLOUDS MAY LINGER IN
THE MORNING FROM WHATEVER MCS ACTIVITY OCCURRED THE PREVIOUS
NIGHT...BUT OTHERWISE ITS MASSIVE SUBSIDENCE AND THE HEAT IS ON AS
TEMPS SOUR WELL INTO THE 90S. OTHER THAN AN ISOLD TSTM IN THE AFTN
AND EVENING...FCA WILL REMAIN UNDER THIS RIDGE THRU MUCH OF
WEDNESDAY WITH YET ANOTHER BLAST FURNACE DAY. WED NT THE RIDGE
DECAYS AT 500 HPA AND THE GFS BRINGS A STRONG CDFNT TO THE ST
LAWRENCE VLY BY EVENING BUT THE DGEX DOESNT BRING IT THAT FAR SOUTH
TILL THU MRNG. HPC PLACES IT IN THE MHWK VLY 12Z THU...IN LINE WITH
THE 06Z GFS RUN...SO LATE WED NT AND THU THIS ANNA FRONT WILL MOVE
STEADILY BUT SLOWLY S ACROSS THE FCA...TRIGGERING A PRETTY STRONG
CONVECTIVE RESPONSE. THU NT ITS WELL SOUTH OF THE REGION WITH
LINGERING SHOWERS ENDING. FRI A COOLER AND LARGE CANADIAN SFC HIGH
BUILDS E FROM THE GRTLKS. BY SATURDAY THE 500 HPA RIDGE HAS
REASSERTED ITSELF IN THE OHIO VALLEY AND WITH THE SFC HIGH
OFFSHORE...WAA TAKES HOLD INTO THE REGION WITH INCRG HUMIDITY AND
TEMPS. THIS SURE BEATS JANUARY.

&&

.AVIATION.../18Z TODAY TO 18Z SUNDAY/...
WIDELY SCATTERED THUNDERSTORMS HAVE POPPED OVER THE ADIRONDACK PARK
AS WELL AS THE SCHOHARIE VALLEY. EXPECT ISOLATED THUNDERSTORMS OVER
THE ALBANY ROUTE WITH THE BEST CHANCE OF A THUNDERSTORMS HITTING THE
KGFL TERMINAL THROUGH ABOUT 00Z. WE HAVE INCLUDED VCTS AT
KGFL...WHILE ONLY CB AT THIS TIME IN KALB AND KPOU. THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL...BRIEFLY DRAMATICALLY DECREASING
VISIBLITY...AS WELL AS SOME GUSTY WINDS. THEY ARE EXPECTED TO BE
MORE OF THE PULSE VARIETY. GIVEN A CROSS OVER TEMPERATURE OF ABOUT
68...EXPECT IFR FOG TO FORM AT KGFL OVERNIGHT WHILE WE WILL GO WITH
MVFR HZ/FOG IN THE OTHER TERMINALS. OF COURSE...IF ANY OF THE
TERMINALS GET ENOUGH RAINFALL...THE FOG THREAT WILL INCREASE.
MITIGATING FOG FACTORS WILL BE HIGH CLOUD DEBRIS FROM PREVIOUS
CONVECTIVE AS WELL AS A LITTLE MIXINESS. MVFR STRATUS CLOUDS COULD
FORM AS WELL.

&&

.HYDROLOGY...FRIDAYS HEAVY RAINFALL PRODUCED UP TO A FOOT RISES ON
SMALLER RIVERS ACROSS OUR HSA...BUT ALL REMAIN WELL WITHIN BANK.
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE MUCH MORE WIDELY
SCATTERED THAN YESTERDAYS...BUT LOCAL RAINFALL UP TO AN INCH IN A
SHORT TIME...COULD PRODUCE VERY LOCALIZED PONDING OF WATER AS WELL
AS SHARP WITHIN BANK RISES ON SMALL CREEKS. THE THREAT OF HEAVY
RAINERS SHOULD DIMINISH OVERNIGHT...BUT WE WILL BE FACED WITH THE
THREAT OF MORE HEAVY RAINER THUNDERSTORMS ON SUNDAY AS WELL AS
TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SNYDER/JOHNSON
Hazardous weather outlook, Jul 29, 4:40 AM EDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
440 AM EDT SAT JUL 29 2006

CTZ001-013-NYZ038>041-043-049-050-052-053-059-060-064>066-083-084-
301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
440 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...THE MOHAWK VALLEY...AND THE HUDSON CHAMPLAIN VALLEY
CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. THUNDERSTORMS
WILL OCCUR RANDOMLY THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS
WILL MOVE FROM WEST NORTHWEST TO EAST SOUTHEAST AT 30 MILES AN HOUR.
LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH THURSDAY
NIGHT...MAINLY IN THE AFTERNOON AND EVENING.

THERE MAY BE A PERIOD OF HIGH HEAT BEGINNING TUESDAY AND PEAKING
WEDNESDAY. HEAT INDICES MAY RISE TO BETWEEN 100 AND 110 FOR A FEW
HOURS IN THE AFTERNOON DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MAZ001-025-NYZ032-033-042-047-048-051-054-058-061-063-082-
VTZ013>015-301100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
440 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MASSACHUSETTS...SOUTHERN VERMONT AND IN EAST CENTRAL NEW YORK THE
CATSKILLS...TACONICS AND SOUTHERN ADIRONDACKS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING.
THUNDERSTORMS WILL OCCUR RANDOMLY THIS AFTERNOON AND EARLY THIS
EVENING. THUNDERSTORMS WILL MOVE FROM WEST NORTHWEST TO EAST
SOUTHEAST AT 30 MILES AN HOUR. LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH THURSDAY
NIGHT...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 29, 12:27 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1227 PM EDT SAT JUL 29 2006

NYZ033-291700-
HAMILTON NY-
1227 PM EDT SAT JUL 29 2006

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH  THIS STORM WAS LOCATED NEAR FORKED LAKE PUBLIC CAMPGROUND...
OR ABOUT 13 MILES NORTHWEST OF INDIAN LAKE...AND MOVING SOUTHEAST AT
25 MPH.

THE THUNDERSTORM WILL BE NEAR...
LAKE DURANT CAMPGROUND BY 1235 PM EDT
INDIAN LAKE BY 1250 PM EDT
Special weather statement, Jul 29, 12:55 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT SAT JUL 29 2006

NYZ033-041-291730-
HAMILTON NY-NORTHERN SARATOGA NY-
1255 PM EDT SAT JUL 29 2006

...A STRONG THUNDERSTORM IN HAMILTON AND SARATOGA COUNTIES...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH  THIS STORM WAS LOCATED NEAR WELLS...OR ABOUT 15 MILES
SOUTHEAST OF SPECULATOR...AND MOVING SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
DAY CENTER AND EDINBURG BY 120 PM EDT
CORINTH BY 130 PM EDT
Special weather statement, Jul 29, 1:17 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
117 PM EDT SAT JUL 29 2006

NYZ042-291745-
NORTHERN WARREN NY-
117 PM EDT SAT JUL 29 2006

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH  THIS STORM WAS LOCATED 8 MILES WEST OF NORTH CREEK...OR ABOUT
10 MILES SOUTHEAST OF INDIAN LAKE...AND MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF NORTH CREEK BY 125 PM EDT
JOHNSBURG BY 135 PM EDT
7 MILES NORTHWEST OF WARRENSBURG BY 145 PM EDT
Special weather statement, Jul 29, 1:23 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
123 PM EDT SAT JUL 29 2006

NYZ042-043-291800-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
123 PM EDT SAT JUL 29 2006

...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH  THIS
STORM WAS LOCATED NEAR CHESTERTOWN...OR ABOUT 10 MILES NORTHWEST OF
WARRENSBURG...AND MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
WARRENSBURG BY 135 PM EDT
BOLTON LANDING BY 140 PM EDT
COMSTOCK BY 200 PM EDT

IF ON OR NEAR LAKE GEROGE GET OUT OF THE WATER AND MOVE INDOORS OF
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

SNYDER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:56 PM EDTSevere Thunderstorm WarningALYSaratoga64 min
Jul 29, 3:09 PM EDTSevere Thunderstorm WarningALYHerkimer66 min
Jul 29, 4:12 PM EDTSevere Thunderstorm WarningALYHerkimer18 min
Jul 29, 4:16 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady, Schoharie59 min
Jul 29, 4:46 PM EDTSevere Thunderstorm WarningALYMontgomery29 min
Jul 29, 5:20 PM EDTSevere Thunderstorm WarningALYRensselaer55 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.